Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Jacksonville, FL

July 14, 2003Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 14, 2003, 4:42 PM EDT for Alachua County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 4:42 PM EDT (20:42 UTC)
Expired
Jul 14, 2003, 5:30 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 103 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 142042
SVRJAX
FLC001-142130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 530 PM EDT

* AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF GAINESVILLE AIRPORT...OR ABOUT 3 MILES NORTHEAST OF
  GAINESVILLE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...  
GAINESVILLE AIRPORT...GAINESVILLE AND WALDO...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2973 8244 2961 8229 2977 8212 2984 8233
$$

DEESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:55 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 14, 2:55 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT MON JUL 14 2003

.CURRENTLY...SHOWERS AND THUNDERSTORMS MOST NUMEROUS IN THE ERN
ZONES WITH AREAS OF CONVERGENCE. WEAK 1019 MB LOW PRES NOTED IN
CENTRAL FORECAST AREA. ANTICIPATE LOCALIZED FLOODING AND FRQ
LIGHTNING THE MAIN CONCERN NEXT FEW HRS.

.FORECAST...OVER THE NEXT COUPLE OF DAYS THE GFS AND ETA INDICATE MID
LEVEL TROUGHING WILL EXTEND FROM MID ATLC AREA SW TO THE CENTRAL FL
PANHANDLE. AT THE SFC...MODELS IN FAIR AGREEMENT INDICATING WEAK
LOW LEVEL TROUGH OVER THE REGION TUE AND WED. SFC RIDGE REMAINS
NEAR CENTRAL FL AREA. MODEL PWATS STAY AROUND 2 INCHES DURING THIS
PERIOD. THEREFORE...WITH SUFFICENT FORCING ALOFT AND BRIEF PERIODS
OF ISOLATION WILL CONT THE LIKELY POPS INTO TUE...AND SLIGHT DROP
TO HIGH SCT POPS WED WHICH MAY NEED ADJUSTING UPWARD IN LATER SHIFTS.
WILL USE A BLEND OF GFS/ETA TEMPS...BUT GENERALLY PREFER ETA SLIGHTLY
COOLER TEMPS AND ITS HIGHER POPS. BY THU...MID AND UPPER LEVEL
TROUGH GETS MORE DIFFUSE AND RETROGRADES DUE TO EASTERLY WAVE OVER
THE ERN GULF OF MEXICO AND MID-UPPER HIGH PRES RIDGE BUILDING OVER
LOWER AND MID MS VALLEY. WEAK FRONTAL BOUNDARY SHOULD BE MOVING INTO
CAROLINAS AND NRN GA THU AFTN. WILL MAINTAIN POPS CLOSE TO CLIMO ON
THU.

.EXTENDED...FRI THROUGH MON. WEAK FRONT WILL DROP A LITTLE FURTHER S
AS WILL SFC RIDGE. DEEP LAYER FLOW MAINLY FROM THE SW OVER THE
WEEKEND. MAY BEGIN TO SEE MORE SUBSIDENCE ACROSS THE AREA LATE SUN
INTO MON AS 5H RIDGE BUILDS IN AS E COAST TROUGH MOVES INTO OFFSHORE
WATERS. EXPECT TO KEEP CHANCE POPS IN THE FORECAST THROUGH MON WITH
CLIMO TEMPS.

.MARINE...NO HEADLINES. GENERALLY SLY WINDS WITH SLIGHT INCREASE
DURING THE NIGHT IN SWLY FLOW.

.PRELIMINARY POINT TEMPS/POPS...

AMG 70 86 71 90 / 40 60 30 40
SSI 74 85 75 86 / 40 60 30 40
JAX 71 86 72 88 / 50 70 30 50
SGJ 75 85 75 85 / 50 70 40 50
GNV 71 87 71 89 / 50 70 40 50
OCF 71 88 71 89 / 50 70 40 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jul 14, 12:20 PM EDT, 4 hours 22 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND LINGER INTO THE EVENING. THE MAIN HAZARDS FROM
THE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS
UP TO 40 MPH...AND HEAVY RAINFALL THAT MAY PRODUCE LOCALIZED FLOODING
OF LOW LYING AREAS. ISOLATED RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE. THE STORMS WILL GENERALLY MOVE NORTHEAST AT 10 TO 15 MPH.
SEEK SAFE SHELTER WHEN SOUNDS OF THUNDER ARE HEARD.

THE ALTAMAHA RIVER HAS REACHED FLOOD STAGE AT BAXLEY AND CHARLOTTE
AND WILL CONTINUE AT THOSE LEVELS WITH MINIMAL IMPACT. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Jul 14, 2:48 PM EDT, 1 hour 54 minutes before
GAZ165-166-141930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT MON JUL 14 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 330 PM...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF KINGSLAND...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...CUMBERLAND
ISLAND AND HIGH POINT THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. EXCESSIVE
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING.

TRABERT
Special weather statement, Jul 14, 4:14 PM EDT, 28 minutes before
FLZ038-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT MON JUL 14 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PALM COAST...OR ABOUT 3
MILES NORTHEAST OF BUNNELL...MOVING NORTH AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ESPANOLA AND PALM COAST
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...VERY HEAVY RAINFALL AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 14, 4:33 PM EDT, 9 minutes before
FLZ022-030-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT MON JUL 14 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA AND
UNION COUNTIES FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 515 PM EDT...

AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF COLUMBIA...OR ABOUT
10 MILES NORTHEAST OF ICHETUCKNEE SPRINGS STATE...MOVING NORTHEAST AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
COLUMBIA...LAKE CITY...WATERTOWN AND LULU THROUGH 515 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...TORRENTIAL RAINS PRODUCING ISOLATED FLOODING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

ZAPPE
Special weather statement, Jul 14, 4:34 PM EDT, 8 minutes before
FLZ036-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT MON JUL 14 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTH OF GAINESVILLE
AIRPORT...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND WALDO THROUGH 515 PM EDT. IN ADDITION TO
WINDS BETWEEN 45 AND 55 MPH...TORRENTIAL RAINS PRODUCING ISOLATED
FLOODING IS LIKELY WITH THIS STORM FOR THE NEXT HOUR.

DEESE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:56 PM EDTSevere Thunderstorm WarningJAXBradford, Clay49 min
Jul 14, 5:21 PM EDTSpecial Marine WarningJAX24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.